Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 60, NWS Blacksburg, VA

April 19, 1998Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 19, 1998, 7:30 AM EDT for Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 7:30 AM EDT (11:30 UTC)
Expired
Apr 19, 1998, 11:30 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 191133
FFWRNK
VAC185-191530-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING FOR SMALL CREEKS AND STREAMS
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 AM EDT SUN APR 19 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR...
  TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA

* UNTIL 1130 AM EDT

* AT 730 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE TO HEAVY RAIN ACROSS MUCH OF TAZEWELL COUNTY. THIS
  RAIN IS EXPECTED TO CONTINUE FOR MUCH OF THE MORNING.

* COUNTY OFFICIALS FROM TAZEWELL REPORT THAT IT WILL TAKE VERY
  LITTLE RAINFALL FOR SMALL CREEKS AND STREAMS TO OVERRUN THEIR
  BANKS.  THE THREAT IS GREATEST OVER THE WESTERN HALF OF THE
  COUNTY...INCLUDING THE TOWNS OF RICHLANDS... CEDAR BLUFF AND
  CLAYPOOL HILL.

  HOWEVER...ALL RESIDENTS OF TAZEWELL COUNTY NEED TO REMAIN ALERT TO
  THE THREAT OF RISING CREEKS AND STREAMS THIS MORNING.  AREA ROADS
  MAY BECOME FLOODED AS WELL.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  MOVE TO HIGHER
GROUND IMMEDIATELY IF YOU ARE THREATENED BY RISING WATER.

DESROSIERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 3:45 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 3:45 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST SUN APR 19 1998

WBC...HOW BOUT 40 EVENING POPS FOR GRP 3?

DISC...

SHORT TERM CONCERN IS HOW MUCH PCPN WL FALL ACRS THE WATCH AREAS
TNT.  REGNL RADAR SHOWS A GNRL INCRS IN CVRG FURTHER TO THE EAST OVR
THE PAST HR OR SO.  AM TOLD THAT TAZEWELL COUNTY FEELS IT WL TAKE
VERY LITTLE ADTNL RAIN TO RE-SPARK FLOODING IN WRN PTN OF CNTY SO AM
KEEPING THE CLOSEST EYE THERE ATTM.

MDLS IN GNRL AGREEMENT ABT DEEPING LOW AND MOVG IT UP THE SPINE OF
THE MNTNS TDY.  THIS SHD BRING A DECENT AMT OF ADTNL MSTR...AND
PLENTY OF SHRWS AND TSTMS.  FEEL CHCS ARE CATAGORICAL FOR THE FA. WL
HAVE TO PLAY W/ THE WORDING TO REFLECT THAT PCPN WL NOT BE
CONTINUOUS EVEN THO CHCS OF GETTING SOME ARE HIGH.

FURTHER E QSTNS SHIFT TO CHC OF SVR.  AGREE FOR THE MOST PART W/
SELS THINKING EXCPT I THINK I WOULD HAVE SHIFTED THE SLGT LINE A
LITTLE FURTHER WEST.  HWOEVER...CLOSER TO THE LOW HOWEVER IT MAY BE
HARDER TO GET SOME SUNSHINE AND RESULTANT INSTBY .  RNK 00Z CAP WAS
6C  WL TAKE SOME DOING TO GET BY THAT.

H50 TEMPS PROGGED TO START DROPPING LATE IN THE PD...ABT THE TIME
THE TAIL END OF THE JET WL BE HEADING BY.  SHD GET A FEW SNEAKY
SHRWS AND TSTMS LATE INTO THE EVE EVEN THO BEST VV/S ARE SHIFTED TO
THE EAST.  ETA MDL SOUNDING SHOW PROMISE AT ANY RATE.

DRIER AND COLR AIR IN THE WAKE OF THE FNT...SUNSHINE MONDAY WL BE A
NICE REPRIEVE FM THE DREARY WEEKEND.  DO NOT THINK SE WVA WL BE
COMPLETLY CLR...BUT THEY SHD GET SOME SUN AS WELL.  FWC TEMPS LUK
RSNBL THRU THE PD. MIXING DOWN OF H85 TEMPS TO SFC MATCHES ESPECIALLY
CLOSELY TO HIGHS FOR MON.

ROA 63/44/68 840   RNK 60/41/62 930
LYH 63/45/69 840   BLF 58/38/58 93-
DAN 66/44/71 840

DESROSIERS

In the hours before

Special weather statement, Apr 19, 5:57 AM EDT, 1 hour 33 minutes before
VAZ059-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT SUN APR 19 1998

...STRONG THUNDERSTORMS MOVING THROUGH CHARLOTTE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
WILL ZIP THROUGH CHARLOTTE COUNTY THROUGH 615 PM.

OTHER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING. THERE WILL LIKELY BE RISES ON SMALL STREAMS
AND CREEKS THIS EVENING AND INTO THE EARLY MORNING HOURS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP A WEATHER EYE ON THE SKY.

MTE
Special weather statement, Apr 19, 6:35 AM EDT, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SUN APR 19 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING EAST OF THE BLUE RIDGE...

LOW PRESSURE OVER EASTERN TENNESSEE EARLY THIS MORNING IS FORECAST
TO MOVE ALONG THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE
PANHANDLE OF MARYLAND THIS EVENING.  AS THE TRACKS NORTHEAST... A
WARM FRONT WILL LIFT ACROSS THE MID ATLANTIC REGION.  THIS WILL
ALLOW UNSTABLE AIR TO SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA AND INTO FAR SOUTHERN VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS
AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD
FRONT.  AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS
AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE.

THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.  THE DANGER WILL
BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL.  TREES AND POORLY
SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT
GROUND.  LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.  THIS
OUTLOOK WILL BE UPDATED AROUND MIDDAY.

DESROSIERS
Special weather statement, Apr 19, 6:35 AM EDT, 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-201200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT SUN APR 19 1998

...THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING EAST OF THE BLUE RIDGE...

LOW PRESSURE OVER EASTERN TENNESSEE EARLY THIS MORNING IS FORECAST
TO MOVE ALONG THE APPALACHIAN MOUNTAINS TO A POSITION OVER THE
PANHANDLE OF MARYLAND THIS EVENING.  AS THE TRACKS NORTHEAST... A
WARM FRONT WILL LIFT ACROSS THE MID ATLANTIC REGION.  THIS WILL
ALLOW UNSTABLE AIR TO SPILL INTO THE FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA AND INTO FAR SOUTHERN VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE RISK AREA THIS
AFTERNOON THOUGH THIS EVENING AHEAD OF AN EASTWARD MOVING COLD
FRONT.  AS COLDER AIR ALOFT AND A STRONG JET STREAM ARRIVE LATE THIS
AFTERNOON...SOME OF THE STORMS COULD BECOME SEVERE.

THE MAIN THREAT IS EXPECTED TO BE DAMAGING WINDS.  THE DANGER WILL
BE HEIGHTENED BY THE RECENT AND EXPECTED RAINFALL.  TREES AND POORLY
SECURED STRUCTURES WILL BE TOPPLED MORE EASILY BECAUSE OF THE SOFT
GROUND.  LARGE HAIL IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS.  THIS
OUTLOOK WILL BE UPDATED AROUND MIDDAY.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:22 PM EDTFlash Flood WarningRNKPulaski4 hr
Apr 19, 1:33 PM EDTFlash Flood WarningRNKPulaski4 hr
Apr 19, 3:13 PM EDTFlash Flood WarningRNKFloyd, Montgomery, City of Radford3 hr
Apr 19, 3:29 PM EDTFlash Flood WarningRNKWythe3 hr
Apr 19, 4:10 PM EDTFlash Flood WarningRNKHenry, Patrick3 hr
Apr 19, 5:02 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville63 min
Apr 19, 5:15 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista3 hr
Apr 19, 5:15 PM EDTFlash Flood WarningRNKCity of Lexington3 hr
Apr 19, 6:03 PM EDTSevere Thunderstorm WarningRNKCharlotte37 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.